Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 62, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 17, 2000, 3:31 PM MDT for Colfax County, Harding County, Mora County, New Mexico. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 17, 2000, 3:31 PM MDT (21:31 UTC)
- Expired
- Jul 17, 2000, 4:30 PM MDT
- In force
- 59 min
- Issued by
- NWS Albuquerque, NM
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Colfax County, NM, Harding County, NM, Mora County, NM
The radar
The Pueblo radar (KPUX), 206 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.5 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 280 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1388 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KABQ 172135
SVRABQ
NMC007-021-033-172230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
331 PM MDT MON JUL 17 2000
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN COLFAX COUNTY IN NORTHEAST NEW MEXICO
NORTHWESTERN HARDING COUNTY IN NORTHEAST NEW MEXICO
NORTHEASTERN MORA COUNTY IN NORTHEAST NEW MEXICO
* UNTIL 430 PM MDT
* AT 325 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG TO SEVERE THUNDERSTORMS EXTENDING ALONG A LINE FROM
NEAR RATON TO SPRINGER TO JUST NORTH OF WAGON MOUND. MOVEMENT WAS
TOWARDS THE EAST AT 15-20 MPH.
* SEVERE THUNDERSTORMS WILL BE...
OVER RURAL NORTHEASTERN MORA COUNTY
OVER RURAL EASTERN COLFAX COUNTY
OVER RURAL NORTHWESTERN HARDING COUNTY
U.S. HIGHWAYS 87 AND 56 AND STATE ROAD 120 LEADING EAST FROM I-25
WILL BE IMPACTED...PRIMARILY WITH LARGE HAIL.
SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. SEEK INDOOR SHELTER IN A STRONG BUILDING. AVOID WINDOWS!
THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH
CAN CAUSE INJURY ANDd PROPERTY DAMAGE. TAKE SHELTER IN A STURDY
BUILDING.
LAT...LON 3704 10442 3666 10451 3598 10478 3598 10408
3663 10404 3697 10403
CSMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:27 PM MDT, 4 minutes earlier.
Area forecast discussion, Jul 17, 3:27 PM MDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 327 PM MDT MON JUL 17 2000 MODELS ARE IN GENERAL AGREEMENT WITH BUILDING 500 MB RIDGE OVER THE FOUR CORNERS AREA DURING THE NEXT FEW DAYS. 850-500 MB THICKNESS VALUES ARE LIKELY TO INCREASE...SUGGESTING A WARMING TREND WITH LOWER CHANCES OF PRECIPITATION. THE PRESENCE OF RESIDUAL LOW LEVEL MOISTURE WOULD SUGGEST AT LEAST A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...ESPECIALLY ALONG THE HIGHER TERRAIN. CURRENT THINKING IS THAT RIDGING WILL BE THE PREDOMINANT FEATURE THROUGH THE EXTENDED PERIOD. THE ETA AND AVN ARE MOST AGGRESSIVE WITH THICKNESS INCREASE. IT APPEARS THAT A COMPROMISE BETWEEN NGM AND ETA/AVN WOULD BE THE REASONABLE SOLUTION. ALSO...PREVIOUS DISCUSSION MENTION THAT MRF BUILDS A MASSIVE RIDGE WEST OF NM...SUGGESTING UNSEASONABLY WARM AND DRY CONDITIONS. WEIGHING THE IDEA THAT THE RIDGE WILL NOT BE AS STRONG OR WELL DEFINED...AND THE FACT THAT SUFFICIENT LOW LEVEL MOISTURE IS IN PLACE...AND HEATING WILL BE EFFECTIVE...SO WILL CONTINUE TREND OF PARTLY CLOUDY SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE EXTENDED. KMV ABQ BB 064/095 064/095 06.4 33222 SAF BB 059/089 057/090 059 33322 TCC BB 068/098 069/098 068 33211 .ABQ...NONE.
In the hours before
Special weather statement, Jul 17, 11:30 AM MDT, 4 hours 1 minute before
NMZ001>021-026-172200- NORTH AND CENTRAL NEW MEXICO HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1130 AM MDT MON JUL 17 2000 SEVERE THUNDERSTORM THREAT...THE STORM PREDICTION CENTER HAS ISSUED A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS PARTS OF NORTH AND NORTHEAST NEW MEXICO. THE SLIGHT RISK AREA EXTENDS FROM NORTHEAST RIO ARRIBA COUNTY...ACROSS MOST OF TAOS AND COLFAX COUNTIES...AND INTO NORTHWEST AND NORTHERN UNION COUNTY. THE THUNDERSTORMS ARE ALSO EXPECTED TO PRODUCE LOCALLY HEAVY RAINFALL THIS AFTERNOON AND EVENING. BURNED AREA RAIN OUTLOOK...POTENTIAL FOR FLASH FLOOD PRODUCING RAIN IN THE AREA...TODAY AND TONIGHT... ...LINCOLN COUNTY...MODERATE ...LOS ALAMOS COUNTY...MODERATE ...SAN MIGUEL COUNTY...MODERATE NOTE...IN BURNED AREAS...EVEN SMALL AMOUNTS OF RAIN IN A SHORT TIME PERIOD COULD CAUSE MAJOR PROBLEMS... SYNOPSIS...AIRMASS OVER THE AREA REMAINS MOIST AND UNSTABLE WITH AN UPPER LEVEL JET STREAK MOVING ACROSS NORTHERN NEW MEXICO AND SOUTHERN COLORADO. DAYTIME HEATING WILL INITIATE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS OVER THE MOUNTAINS WITH WEAK WIND SHIFT LINE EASTCENTRAL PLAINS TO EAST SLOPES OF NORTHERN MOUNTAINS ALSO SERVING AS A FOCUS. ABOVE AVERAGE NUMBER OF SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING WITH SLOW MOVEMENT RESULTING IN LOCALLY HEAVY RAINFALL. SPOTTER ACTIVATION...MAY BE REQUIRED FROM 3PM TO 8 PM IN AN AREA MAINLY NORTH OF A LINE FROM CHAMA TO TAOS...TO LAKE MALOYA. COUNTIES WHERE SKYWARN SPOTTERS MAY BE REQUIRED... ...EASTERN NEW MEXICO... UNION COLFAX ...CENTRAL NEW MEXICO... NONE ...WESTERN AND NORTHERN NEW MEXICO... TAOS THIS OUTLOOK PRODUCT IS FOR PLANNING PURPOSES TO IDENTIFY POTENTIAL WEATHER HAZARDS. IT IS NOT INTENDED TO REPLACE SPECIFIC STATEMENTS OR WARNINGS RELATED TO FLASH FLOODS AND SEVERE THUNDERSTORMS. THIS OUTLOOK PERTAINS TO NORTHERN AND CENTRAL NEW MEXICO. FOR FAR SOUTHEAST NEW MEXICO USE PRODUCT WWUS84 KMAF. FOR SOUTH CENTRAL/SOUTHWEST NEW MEXICO USE PRODUCT WWUS35 KEPZ.
Local storm report, Jul 17, 1:39 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
139 PM MDT MON JUL 17 2000
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM MORA NM .88 INCH HAIL
07/17/00 MORA Dime to Nickel sized hail
covered the ground.
KMVLocal storm report, Jul 17, 3:13 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
313 PM MDT MON JUL 17 2000
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM RATON NM 1.00 INCH HAIL
07/17/00 COLFAX 1.00 - 1.25 INCH HAIL
REPORT BY PUBLIC IN RATON
KMV|Local storm report, Jul 17, 3:23 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
323 PM MDT MON JUL 17 2000
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM SPRINGER NM 1.00 INCH HAIL
07/17/00 COLFAX 0.88-1.00 INCH HAIL
REPORTED BY PD IN
SPRINGER
KMVThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 4:28 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 62 min |
| Jul 17, 5:31 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 59 min |
| Jul 17, 5:38 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 22 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.